West Virginia, 2006

Hail and Damaging Wind in West Virginia, June 19, 2006

June 19, 2006 · NWS RLX · 3 events in 3 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 19, 7:07 PM EST, 53 minutes earlier.

Area forecast discussion, Jun 19, 7:07 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
807 PM EDT MON JUN 19 2006

.SHORT TERM /REST OF TONIGHT/...

UPDATED POP AND SKY GRIDS TO BETTER DEPICT / TIME BATCH OF
THUNDERSTORMS NOW ENTERING AREA.  NOT SURE WHAT WILL BECOME OF
SECOND BATCH BUT IT SHOULD HOLD TOGETHER TO A DEGREE AS IT IS
LOCATED UNDER AND JUST EAST OF SHARP SHORT WAVE AXIS.  SLOWED BACK
EDGE OF INITIAL BATCH TO TRY TO ACCOUNT FOR THIS...ETA12 SEEMS TO
MERGE THINGS INTO ONE LARGE COMPLEX AROUND 03Z ANYWAY.  MAY NEED
FURTHER FINE TUNING ON THIS LATER.

ADDED GUSTY WINDS TO THUNDERSTORMS IN WX GRIDS THROUGH MIDNIGHT AND
THIS OUGHT TO SUFFICE IN MOST CASES.  SHORT WAVE EXITS AREA VIA
STAGE E AROUND 09Z...SETTING UP DRY FORECAST FOR TUESDAY.

TEMPERATURES LOOKED ON TRACK FOR THE OVERNIGHT.

&&

.AVIATION /00Z TO 00Z/...

VFR CONDITIONS TO START EXCEPT MVFR HZ EKN AND PROBABLY BKW SHORTLY.

A SHARP UPPER LEVEL SHORT WAVE WILL CROSS THE AREA DURING THE FIRST
6 HOURS OF THE FORECAST.  TWO AREA OF THUNDERSTORMS...ONE OUT AHEAD
OF THE SHORT WAVE...THE SECOND RIGHT WITH IT...WILL TRAVERSE AREA
DURING THIS TIME.

TIMED THE FIRST OF THESE TWO BATCHES DURING THE FIRST FEW HOURS OF
THE FORECAST.  IF AN AIR PORT GETS RIGHT UNDERNEATH ONE OF THESE
THUNDERSTORMS...BRIEF IFR CONDITIONS ALONG WITH WIND GUSTS TO 35 OR
40 KTS CAN BE EXPECTED.  THIS BAND EXTENDED FROM SERN OH SWD INTO
NERN KY AND THEN ARCED WWD THROUGH NRN KY AS OF FORECAST ISSUANCE
TIME.  THEREFORE HTS IS THE MOST LIKELY TO GET THESE STRONG WIND
GUSTS...BUT CRW AND BKW COULD ALSO SEE THESE STRONG GUSTS.

LIGHTENING WITH THE STORMS THIS EVENING WILL NOT BE ESPECIALLY
FREQUENT.

THE SECOND BATCH OF THUNDERSTORMS IS MORE QUESTIONABLE BUT WOULD
TRAVERSE AREA BETWEEN ABOUT 04Z AND 07Z OR SO.

GIVEN THE CLOUDS BREAK UP BEHIND THE STORMS...ANY AREA THAT GETS
RAIN WILL DEVELOP IFR OR EVEN LIFR FOG.

ANY LOW CLOUDS AND FOG WILL BURN OFF / LIFT INTO A CUMULUS FIELD
TUESDAY WITH WEAK W FLOW AND LITTLE IF ANY CHANCE FOR PRECIPITATION.

&&

.PREV DISCUSSION...
 /ISSUED 300 PM EDT MON JUN 19 2006/

SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...

NAM AND GFS ARE IN GOOD AGREEMENT ON SWING THE COLD FRONT SLOWLY
INTO THE REGION TONIGHT WITH GOOD INSTABILITY DEVELOPING AHEAD OF
THE FRONT WITH LATE DAY SUNSHINE.  THE FRONTAL TIMING IS SUCH THAT
THE CONVECTION BACK OVER INDIANA CURRENTLY MAY WEAKEN AS IT REACHES
THE OHIO RIVER RIGHT AROUND SUNSET AND THEN PUSHES THROUGH THE
REMAIN OF THE AREA.  COULD ALSO SEE THE AREA OF SHOWERS SPLIT AS
WELL WITH AN AREA DIVING SOUTH INTO KY/TN.  HAVE HELD ONTO A BLEND
IN THE POPS WITH 50 POPS THIS EVENING.  STRATUS MAY HOLD FOR A FEW
HOUR BEHIND THE FRONT BEFORE CLEAR SETS IN.  SOME PATCHY FOG MAY
DEVELOP AS WELL IN AREAS WHERE THE RAIN DOES FALL.  BLENDED ON THE
LOW TEMPERATURES AS WELL AS MAV LOOKS TOO COOL BASED ON AMOUNT OF
LOW LEVEL MOISTURE AROUND.

HIGH PRESSURE BUILDS IN TOMORROW AND SHOULD SEE LOW LEVEL MOISTURE
AND FOG MIX OUT AS THE DAYTIME HEATING KICKS IN.  DRY WEATHER AND
LOTS OF SUNSHINE EXPECTED.  MAV NUMBERS LOOK GOOD BASED ON 850 MB
TEMPERATURES AND FULL MIXING.

FOR TUESDAY...SHOULD SEE SOME INCREASE IN CLOUDS AFTER MIDNIGHT AS
WARM FRONT BEGINS TO APPROACH.  THE NAM IS QUITE A BIT FASTER THAN
ITS PREVIOUS RUN WHERE AS THE GFS IS FAIRLY CONSISTENT WITH THE
FRONT COMING AROUND 9Z-12Z.  THIS HAVE ADDED SOME LOW POPS LATE
TUESDAY NIGHT...BUT THE STRONGEST INFLOW FOR THE WARM FRONT IS NORTH
AND WEST OF THE REGION.  FOR TEMPERATURES HAVE GONE WITH THE MAV
NUMBERS.

WEAK SUMMER WARM FRONTAL ACTION ON WEDNESDAY WITH 850 TEMPS
WARMING BACK TOWARD 18C. PICTURE TALL THUNDERSTORMS DEVELOPING TO
OUR WEST ON WEDNESDAY WITH EQUILIBRIUM LEVEL NEAR 40 THSD. SO
INCREASED POPS FOR WEDNESDAY AFTERNOON AND EVENING ESPECIALLY IN
THE WEST/NORTHWEST.

MORE ROUNDS OF CONVECTION POSSIBLE THURSDAY SOUTH OF W/E FRONTAL
ZONE. 850 DEW POINTS NEAR 14C.  LUCKILY GOING INTO THIS PATTERN
INITIALLY DRY.

PREV DISCUSSION...
 /ISSUED 159 PM EDT MON JUN 19 2006/

AVIATION /18Z TO 18Z/...

INITIAL BAND OF SHOWERS AND MOISTURE PULLING INTO MOUNTAINS
.WITH CEILINGS LIFTING BEHIND THIS LINE. MVFR CEILINGS WILL HOLD
WITH THE SHOWERS...BUT SHOULD LIFT WITH IN AN HOUR OR TWO OF THE
SHOWERS ENDING FOR EKN/BKW. OTHER SITES WILL SEE A RETURN TO
SCATTERED CLOUDS AT VFR LEVELS UNTIL AROUND 00Z.

DEVELOPING CONVECTION ACROSS INDIANA AHEAD OF A COLD FRONT WILL
SWING ACROSS THE REGION THIS EVENING. SHOULD REACH THE OHIO RIVER
COUNTIES AROUND 00Z AND THEN SWING THROUGH THE MOUNTAINS BY 6Z.
EXPECT GUSTY NORTHWEST WINDS TO ACCOMPANY THE THUNDERSTORMS WITH
TEMPORARY MVFR TO IFR CONDITIONS. BEHIND THE FRONT...SHOULD SEE
IMPROVING CONDITIONS...WITH CEILINGS LIFTING. BUT WITH CONDITIONS
REMAINING CALM IN THE LOW LEVELS SO EXPECT SOME PATCH FOG TO FROM
WITH MVFR TO IFR CONDITIONS.

DRIER AIR AND HIGH PRESSURE BUILD IN ON TUESDAY WITH VFR
CONDITIONS AND LIGHT WINDS.

PREV DISCUSSION...
 /ISSUED 1215 PM EDT MON JUN 19 2006/

LONG TERM /FRIDAY THROUGH MONDAY/...

STILL APPEARS WET. HPC GUIDANCE ACCEPTED. LONG WAVE RIDGE SETTING
UP IN SOUTHWEST U.S...WITH TROF IN HUDSON BAY. SHORT WAVE
IMPULSES AT BASE OF WESTERLIES IN OUR CWA WITH TIMING ISSUES FOR
CONVECTION.

SHOULD START THE PERIOD HUMID WITH FRONTAL ZONE TO OUR NORTH.
SURFACE FRONTAL ZONE MAY GRADUALLY SLIDE SOUTH DURING THIS
PERIOD...WITH LESS CAPE AND INSTABILITY IN LATTER PERIODS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...TRM
AVIATION...TRM
Hazardous weather outlook, Jun 19, 2:00 AM EST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
300 AM EDT MON JUN 19 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-201000-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
300 AM EDT MON JUN 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING...OUT AHEAD OF A COLD FRONT...CROSSING TUESDAY
MORNING.  STORMS SHOULD SLOWLY WEAKEN AFTER SUNSET.  AT THIS
TIME...WE EXPECT THE THREAT FOR HIGH WINDS TO BE GREATER THAN THAT
OF LARGE HAIL WITH ANY STRONG STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 19, 4:22 PM EST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
522 PM EDT MON JUN 19 2006

KYZ101-102-OHZ083-084-087-192230-
GREENUP-CARTER-JACKSON OH-VINTON-LAWRENCE OH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN...
IRONTON...SOUTH POINT
522 PM EDT MON JUN 19 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR GREENUP AND CARTER IN NORTHEAST KENTUCKY...PLUS
JACKSON...VINTON...AND LAWRENCE IN SOUTHEAST OHIO.

MOST AREAS NEED SOME RAIN. GUSTY SHOWERS AND THUNDERSTORMS SHOULD
AFFECT THE AREA AROUND 7 OCLOCK. BRIEF WIND GUSTS OF 30 TO 40
MPH ARE LIKELY ON THE LEADING EDGE OF THE RAIN.

HOWEVER...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THIS EVENING.
IF STRONGER THUNDERSTORMS DEVELOP...SHORT DURATION WARNINGS MAY BE ISSUED
FOR SPECIFIC COUNTIES.

KTB
Special weather statement, Jun 19, 6:34 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
734 PM EDT MON JUN 19 2006

KYZ102-200000-
CARTER-
734 PM EDT MON JUN 19 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR CARTER COUNTY...

AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF OLIVE HILL...MOVING EAST AT
30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE GESLING...
  GRAYSON AND CARTER CAVES STATE PARK.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jun 19, 6:43 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
743 PM EDT MON JUN 19 2006

OHZ066-067-200030-
MORGAN-PERRY-
743 PM EDT MON JUN 19 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR PERRY AND MORGAN COUNTIES...

AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SHAWNEE...MOVING EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  RENDVILLE...NEW STRAITSVILLE...MCCONNELSVILLE...MALTA...HEMLOCK AND
  CORNING.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jun 19, 7:50 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
850 PM EDT MON JUN 19 2006

WVZ013-200115-
LINCOLN-
850 PM EDT MON JUN 19 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE LINCOLN COUNTY...

AT 850 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN LINCOLN COUNTY...OR ABOUT 11
MILES SOUTHEAST OF BARBOURSVILLE...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE WEST
  HAMLIN AND HAMLIN.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

The radar

The Charleston,WV radar (KRLX), 42 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
June 19, 8:00 PM EST
Where
Lincoln County, West Hamlin
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.283, -82.200

Thunderstorm Wind, Kanawha

When
June 19, 8:35 PM EST
Where
Kanawha County, Nitro
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.417, -81.833

Trees fell in scattered locations across the city.

Hail, Braxton

When
June 19, 10:15 PM EST
Where
Braxton County, Sutton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.667, -80.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5505102, 5505103, 5505104.